Anxiety is one of the most common health issues facing Americans today, and it’s the most common mental health disorder. Anxiety affects around 40 million people every year, and it can significantly impede your life. Since anxiety is such a common problem, doctors, therapists, and researchers have developed many treatment options, including psychotherapies and medications. Among these treatments are benzodiazepines. Benzodiazepinesare a class of central nervous system depressant that was developed in the 1950s and grew in popularity in the United States through the 1960s and 1970s. Valium was one of the first benzodiazepine medications to be marketed in the U.S.
Valium is the brand name for a drug called diazepam, and it was first introduced in 1963. Valium is used to treat a range of anxiety issues, and it’s shown to be an effective treatment for these common mental health issues. However, benzodiazepines have also been shown to cause withdrawal symptoms when you quit after using the drugs in high doses or after a few weeks. In some cases, these withdrawal symptoms can be dangerous and even life-threatening.
What are the symptoms of Valium withdrawal, and is there a way to treat it safely?
Will You Experience Valium Withdrawal Symptoms?
Withdrawal symptoms have to do with your brain’s chemical balance. Certain psychoactive substances can disrupt the chemical communications in your brain to cause their desired and adverse effects. This is how prescription drugs help alleviate symptoms, and it’s how recreational drugs cause a euphoric high. However, your brain is adaptable and, after a while, your brain will try to balance your chemical communications in your nervous system around the psychoactive drugs. This can lead to chemical dependence, which is when your brain has adapted to rely on a drug. When you stop using a drug you’re dependent on; the resulting chemical imbalance is what causes the uncomfortable withdrawal symptoms.
Some drugs cause chemical dependency more quickly than others. Valium, like other benzodiazepines, is known to cause chemical dependence if it’s used for too long. Even when the drug is taken as directed, Valium can cause a chemical dependence to begin after a few weeks of consistent use. Recreational use and higher doses may cause dependence more quickly. There are some signs and symptoms of chemical dependence that can point to potential withdrawal symptoms.
One of the clearest signs of chemical dependence is tolerance. If you begin to notice that your normal dose of Valium isn’t working as well as it did when you first started, it’s a sign that your body is getting used to it. If you feel the need to increase your dose to achieve the same effects, you may be dependent. It’s worth noting that it’s a normal part of treatment with a prescription for your doctor to start you off with a small dose that gets bigger over time. This helps gauge how you’ll react to the medicine safely. But tolerance is when the same dose that was effective is now less effective. Other signs and symptoms may include:
- Needing to use the drug more often
- Using more of it than you intended
- Feeling jittery or shaking when you skip a dose
- Irritability and restlessness
- Trying and failing to cut back or stop
- Using just to avoid withdrawal
What are the Valium Withdrawal Symptoms?
Valium withdrawal is characterized by symptoms of nervous system overexcitement. Since Valium is a central nervous system depressant, coming off of it after developing a chemical dependence will cause your nervous system to experience more stimulation. The most common effects of withdrawal are rebound symptoms. Rebounding is when symptoms that a drug was designed to remedy return when you stop using it. Valium is used to treat anxiety disorders and it can help with sleep problems. For that reason, anxiety and insomnia are common symptoms of Valium withdrawal. If you had chronic anxiety problems before taking Valium, the return of your anxiety might need to be addressed by your doctor. But even if you don’t have an anxiety problem and you used Valium recreationally, you may experience anxiety-related symptoms during withdrawal.
Valium can also cause you to experience other symptoms related to nervous system overexcitability, including:
- Shaky hands
- Muscle tension
Central nervous system depressants like Valium can be potentially dangerous during withdrawal. Severe withdrawal symptoms can cause you to experience sudden seizures, which can lead to accidents and injury if you go through them alone. Valium withdrawal could potentially cause a serious condition called delirium tremens. Delirium tremens is more commonly associated with alcohol withdrawal, but it’s possible for other depressants to cause it too. The condition is characterized by the sudden onset of extreme confusion, panic, hallucinations, heart palpitations, seizures, and chest pains. In some cases, delirium tremens can cause fatal complications like heart attacks.
When Will Symptoms Show Up?
Withdrawal symptoms will first show up sometime after your last dose of the drug wears off. Valium is a long-acting benzodiazepine, which means it lasts longer than other options like Xanax. Diazepam’s half-life is around 20 to 50 hours, which means that it takes that long for it to be reduced to half of its original concentration in your blood. Valium also has active metabolites, which means it’s broken down into other chemicals that are also psychoactive. These metabolites have a half-life of anywhere between 3 to 100 hours.
You may stop feeling the effects of Valium after 24 hours. You may start to feel rebound symptoms after that. The timeline you experience your withdrawal symptoms may vary, depending on the severity of your dependence. The longer you’ve used the drug and the higher your typical dose, the more quickly you’ll experience intense withdrawal symptoms. However, uncomfortable withdrawal symptoms may begin sometime within the first few days after your last dose.
How Long Does Withdrawal Last?
The length of time you experience withdrawal can also vary. Once your symptoms begin, they’ll start to get worse until they reach their peak. Peak symptoms are at their most intense and this is when potentially dangerous symptoms like seizures are most likely. However, once your symptoms peak, you’ll start to feel better. By your second week, you’ll likely see some symptoms start to fade away. After 10 to 14 days, most of your symptoms will be gone. Some symptoms may linger, especially psychological symptoms like depression or anxiety. If you continue to have cravings for Valium, you may need to address it in treatment to avoid returning to Valium use.
Is Valium Withdrawal Dangerous??
As a central nervous system depressant, Valium can cause dangerous symptoms during withdrawal. Most dangerous withdrawal symptoms are associated with alcohol, but Valium and alcohol work in similar ways in the brain to slow down central nervous system activity, and serious symptoms are possible. You’re more likely to encounter dangerous symptoms if you take a high dose for an extended period of time and then stop abruptly. Quitting cold turkey can cause more of a shock to your system, which can lead to more intense withdrawal. Even if you don’t encounter life-threatening symptoms, you’re likely to have a more unpleasant withdrawal period.
Severe Valium withdrawal could potentially cause seizures, increase blood pressure, hallucinations, panic, heart palpitations, strokes, and cardiac arrest. While these symptoms can be deadly, depressant withdrawal can be treated. Serious issues like delirium tremens are much less likely to cause life-threatening symptoms with medical care.
How Is Valium Withdrawal Treated?
There are several ways to address Valium dependence and withdrawal. If you feel like you’ve developed a chemical dependency on Valium, don’t quit cold turkey. Instead, tell your doctor about your symptoms and experience. They may switch your medication, adjust your dose, or help you taper off of the drug slowly. Tapering may help you avoid some of the most uncomfortable or dangerous symptoms of withdrawal. However, it’s best to do it with the help of a doctor. Taking too much may be ineffective, causing you to either remain in chemical dependence, or it may prolong your withdrawal period. Taking too little may risk severe symptoms.
In some cases, the safest option is to go through a medical detox program. If you’re likely to experience severe Valium withdrawals or if you have other conditions that can complicate the withdrawal process, you may need detox. You can go through detox in a hospital setting or in a rehab program. Detox involves 24-hour medical care from doctors and clinicians that specialize in dealing with addiction treatment. You may be given medications to help taper you off the drug or to control symptoms you encounter. If you have a substance use disorder that involves Valium or any other drug, you can work with a therapist to address some of the deeper issues that are related to substance misuse.
What Happens After Detox?
Detox is an important step in addressing a substance use problem, especially when a central nervous system depressant is involved, but it’s not the end of treatment for someone that’s dealing with addiction. If you have a substance use disorder, you may need the full continuum of care after detox. There are several levels of care below medical detox, including inpatient services, partial hospitalization, intensive outpatient services, and outpatient services. Through these levels of care, you will work with medical and clinical professionals to address medical, psychological, and social problems that may be related to your addiction.